Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 9, NWS Columbia, SC

October 16, 20215 counties in Georgia; 18 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Oct 16, 2021, 4:06 AM EDT for 5 counties in Georgia; 18 counties in South Carolina. It took effect at Oct 16, 2021, 5:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2021, 4:06 AM EDT (08:06 UTC)
In effect from
Oct 16, 2021, 5:00 PM EDT
Expired
Oct 17, 2021, 8:00 AM EDT
In force
15 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS72 KCAE 160806
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
406 AM EDT Sat Oct 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-162000-
/O.NEW.KCAE.LW.Y.0009.211016T2100Z-211017T1200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
406 AM EDT Sat Oct 16 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
EDT SUNDAY...

* WHAT...Northwest winds 15 to 20 knots with gusts up to 25 knots
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 5 PM this afternoon to 8 AM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
4 follow-up statements
179 
WWUS72 KCAE 161720
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
120 PM EDT Sat Oct 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-170530-
/O.CON.KCAE.LW.Y.0009.211016T2100Z-211017T1200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
120 PM EDT Sat Oct 16 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 8 AM EDT SUNDAY...

* WHAT...Northwest winds 15 to 20 knots with gusts up to 25 knots
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 5 PM this afternoon to 8 AM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
156 
WWUS72 KCAE 170040
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
840 PM EDT Sat Oct 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171200-
/O.CON.KCAE.LW.Y.0009.000000T0000Z-211017T1200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
840 PM EDT Sat Oct 16 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...Northwest winds 15 to 20 knots with gusts up to 25 
  knots expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 5 PM this afternoon to 8 AM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
117 
WWUS72 KCAE 170724
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
324 AM EDT Sun Oct 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171200-
/O.CON.KCAE.LW.Y.0009.000000T0000Z-211017T1200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
324 AM EDT Sun Oct 17 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Northwest winds 15 to 20 knots with gusts up to 25 
  knots expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Through 8 AM EDT Sunday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
229 
WWUS72 KCAE 171153
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
753 AM EDT Sun Oct 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171300-
/O.EXP.KCAE.LW.Y.0009.000000T0000Z-211017T1200Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
753 AM EDT Sun Oct 17 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

While some gusts near 20 knots will be possible on Lake Marion
over the next couple hours, winds have decreased below advisory
levels and will continue to decrease through the day.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Oct 16, 3:10 AM EDT, 56 minutes earlier.

Area forecast discussion, Oct 16, 3:10 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
310 AM EDT Sat Oct 16 2021

.SYNOPSIS...
A cold front will cross the region on this afternoon and
evening bringing a much cooler and drier air mass to the
region. Cool, dry high pressure will reside over the region
into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning analysis reveals a progressive upper trough pushing
eastward through the Mississippi Valley into the Ohio Valley. A
cold front was extending from central OH southwestward through
central TN into southeast MS as of 06z. Satellite imagery showed
mostly clear skies over the forecast area with a band of
mid/high clouds preceding the cold front to our west with some
lower clouds within the post frontal cold advection.

Atmospheric moisture remains somewhat limited with the front as
it approaches the forecast area today with values around
1.3-1.4 inches. As the upper trough moves eastward into the Mid-
Atlantic region by this afternoon, much of the strong forcing
lifts northeastward of our area as the cold front pushes across
the forecast area mid to late afternoon.

Hi-res guidance suggests little convection along the front as
it enters the western Midlands early afternoon with a few
showers or isolated thunderstorms developing over the Pee Dee
region and eastern Midlands after 18z within a weakly unstable
environment. Other limiting factors for precipitation include
weak boundary layer convergence along the front as it crosses
the region and downsloping 850mb flow from the west. Winds will
pick up from the southwest mid morning and increase in speeds to
10 to 15 mph with some gusts up to 25 mph as the front crosses
the region. Temperatures will warm quickly this morning as the
inversion breaks with southwesterly flow and some sunshine with
highs expected to again be well above normal with highs ranging
from the lower 80s west to upper 80s east.

Tonight, cool high pressure will build into the region in the
wake of the cold front which will push offshore this evening.
Strong cold advection should result in strong mixing over area
lakes with relatively warm water temperatures and create breezy
conditions. After coordination with CHS and with this being the
first reasonable lake wind event of the season and being a
weekend, will go ahead and issue a Lake Wind Advisory from 21z
through 12z (although it may be able to be cancelled early).
Temperatures will steadily fall through the night due to cold
advection with overnight lows expected in the upper 40s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Surface high pressure will move into the Southeast during the
short term. A cool, dry airmass will provide fair weather on
Sunday and Monday.

Sunday will be a breezy day with NW winds, clear skies and cool
weather. High temperatures on Sunday will be in the upper 60s
to low 70s. Some of the cold advection associated with the
surface high will be offset by moderate downslope flow. So the
daytime temperature forecast favors the warmer end of the
guidance spectrum. Even with the downslope flow, Sunday should
be the coolest daytime temperatures we've seen since mid-May.
Overnight, there will be some mixing in the boundary layer which
will keep lows warmer than the crossover temperature. Expect
temperatures in the low to mid 40s.

Winds will be a little lighter on Monday but other then that it
will be similar to Sunday. The area will enjoy mostly clear
skies, seasonable weather and low humidities. Lows will be in
the 40s again but the exact values will depend on where the
center of the surface high is located. The NBM standard
deviation for the MinT on Monday night is relatively high. This
indicates some uncertainty in the location of the high and the
areas of strongest radiational cooling.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry air and surface high pressure will remain over the region
through mid-week. This will prevent precipitation and keep
daytime humidities low. Temperatures will gradually warm through
the week as the air mass moderates but should remain within a
few degrees of normal. Global ensemble mean 500mb heights
generally show the upper level ridge axis shifting off the East
Coast by late week. This pattern supports weak moisture return
to the region and a slight chance of rain for Friday and
Saturday.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Expect generally VFR conditions through the 24 hr forecast
period except for morning fog at prone AGS and possibly OGB/CUB.
AGS has already dropped to LIFR vsbys and bouncing around
between IFR and this is expected to continue through sunrise.
Elsewhere, mostly clear skies will prevail through sunrise but
then some clouds arrive later this morning as a cold front
approaches from the west. Winds will pick up from the southwest
around 10 knots with some gusts up to 20 knots just ahead of the
front with an increased pressure gradient. The cold front will
cross the region between 18z and 23z with a wind shift to the
northwest behind the front with gusty winds continuing into the
evening hours. Some clouds are expected with the frontal passage
but should remain VFR and chances of rain are too low to
include any mention in the forecast. Winds will gradually
subside below 10 knots after 03z.

EXTENDED AVIATION OUTLOOK...Restrictions not expected through
the weekend and early next week as dry air and high pressure
moves in behind a cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 5 PM this afternoon to 8 AM EDT Sunday
     for GAZ040-063>065-077.
SC...Lake Wind Advisory from 5 PM this afternoon to 8 AM EDT Sunday
     for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.

&&
Hazardous weather outlook, Oct 16, 4:06 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
406 AM EDT Sat Oct 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-170815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
406 AM EDT Sat Oct 16 2021

...LAKE WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Lake Wind Advisories in South Carolina, 2021Lake Wind Advisories in Georgia, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.